Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hypertension
|Runner1 - Thu Apr 02, 2009 6:07 pm||
3 weeks after having a cold/flu, I have a couple of days of feeling generally unwell with slight center chest tightness. On a chance, I take my blood pressure and the initial reading is 147/95. The results range between 127/86 to 153/100 for 4 days and finally I go to the doctor. I am a healthy long-distance runner with a usual blood pressure of 120/72.
The doctor listens to my heart, conducts a EKG and confirms both are normal. His explanation for the chest tightness and high blood pressure (153/100 today) as costochondritis. According to what I have read, elevated/high blood pressure is not normally associated with costochondritis. I have results from a CBC/SedRate coming tomorrow.
I have never had any elevated blood pressure before. Does this condition manifest in costochondritis and will it be reduced to prior levels after just taking Ibuprofen?
|John Kenyon, CNA - Fri Apr 10, 2009 8:47 pm||
Costochondritis has no direct relationship to elevated blood pressure, and while both can occur independent of each other (and at the same time) there's no reason to associate the two clinically. On the other hand, the diagnosis of costochondritis can be confirmed fairly easily (even by you) and if it's present then the BP needs to be managed apart from that. If there is serious doubt about constochondritis, then you may have something else going on and the chest discomfort can be related to elevated BP without any superficial inflammatory process.
How to tell: costochondritis can be confirmed by manual pressure on the affected area producing increased pain and tenderness, as well as upper body maneuvers which will stretch and place tension on the affected area with the same result. If this doesn't happen and the pain does not respond to non-steroidal anti-infammatories (NSAIDs), then it's probably not the cause of your pain, and you'll need a more thorough cardiological workup. Oh, and one more note: even if the pain responds to ibuprofin (which would strongly suggest costochondritis), use of NSAIDs can, in some people, lead to temporary increase in blood pressure, so keep an eye out for that also.
I hope this is helpful to you. Please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.